A Swedish woman diagnosed with multiple sclerosis (MS) appears to have died after developing anti-Tysabri (natalizumab) antibodies, according to emerging research.
The woman tested with what MedPage Today described as “significant neurological abnormalities” and very high titers of antibodies against Tysabri, after six Tysabri infusions, said Anders Svenningsson, MD, PhD, of Umeå University in Sweden, and colleagues. According to the researchers, the woman was dead within seven months of starting Tysabri. Her physicians ruled out progressive multifocal leukoencephalopathy (PML)—a known and often-fatal side effect of Tysabri—and research team concluded that the woman’s death was the result of a “rebound neuroinflammation as a result of the development of natalizumab anti-drug antibodies,” according to MedPage Today.
The team also suggested that the woman was showing unusual reactions to Tysabri with the fourth infusion of the drug, including chills and fever, said MedPage Today. “We recommend that repeated moderate to severe infusion reactions in the beginning of natalizumab treatment should prompt the cessation of treatment and assessment for the development of natalizumab anti-drug antibodies,” Svenningsson and colleagues wrote.
The patient was diagnosed with MS at age 32 in 2001 and was initially treated with interferon-beta-1a. She was switched to Tysabri in November 2007 when MRI scans revealed brain lesion growth. Since the scans did not reveal contrast enhancement, her doctors believed her blood-brain barrier remained intact. She was treated with Tysabri, via infusion, with a standard 300 mg dose every four weeks, said MedPage Today.
The woman began experiencing chills and fever with the fourth Tysabri treatment; her symptoms progressively worsened with subsequent infusions, the researchers said. After her sixth Tysabri treatment, she suffered from “progressive gait abnormalities, ataxia, and significant mental deterioration,” said MedPage Today. Her MRI scans revealed new hyperintense T2 lesions and multiple areas of contrast enhancement. Molecular tests of her cerebrospinal fluid for the JC virus were negative, which indicated that she did not suffer from PML. PML, explained MedPage Today, is the result of reactivation of latent JC virus infection. The woman was transferred to a regional hospital where her disability level progressed to 9 on the EDSS scale; her EDSS level was 3 when she began Tysabri treatment and, at that time, she could not get out of bed and was unable to communicate, said MedPage Today.
A follow-up MRI scan revealed additional contrast-enhancing lesion growth and a brain biopsy was consistent with acute MS inflammation, reported Svenningsson and colleagues, noting that she suffered “with infiltrating activated macrophages as well as signs of blood-brain barrier breakdown.” Significantly, anti-Tysabri (natalizumab) antibodies were discovered at a level of 335 mg/L, “among the highest recorded among anti-drug antibody positive patients identified in Sweden,” the researchers said.
Although her physicians wanted to perform life-saving treatments, the woman was unable to undergo most and she died in June 2009, said MedPage Today. Her autopsy did not reveal any infectious pathogens in her central nervous system and her physicians concluded that her symptoms and death were the result of acute MS inflammation. Svenningsson and colleagues considered that the anti-natalizumab antibodies triggered a reaction, which could have caused an autoimmune attack. MedPage Today noted that other reported cases revealed patients worsening or relapsing on Tysabri treatment, citing the researchers.
We previously wrote that the U.S. Food and Drug Administration (FDA) identified a risk factor which could lead to PML, a life-threatening brain infection associated with the use of Tysabri.
Tysabri is prescribed as a “last resort” in the treatment of MS and was also an off-label treatment of Crohn’s disease. It is often prescribed for “relapsing forms” of MS, according to the FDA and is widely considered a dangerous prescription drug that carries a risk of numerous serious side effects.